Hail, Potter
- When
- August 17, 1:56 PM CST to 1:57 PM CST
- Where
- Potter County, 1.14 mi NE of (Ama)amarillo Intl A
- Measured
- 0.75 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 35.233, -101.707
Severe thunderstorms moved across much of the Texas Panhandle producing large hail and strong thunderstorm winds during the evening hours. otherwise no damage or injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms moved across much of the Texas Panhandle producing large hail and strong thunderstorm winds during the evening hours. The large hail did cause some damage in Carson County near Groom and also in Hansford County just south of Spearman...otherwise no damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 17, 10:59 AM CST, 2 hours 57 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1159 AM CDT MON AUG 17 2009 .AVIATION... STATIONARY FRONT WILL LIE ACROSS THE CANADIAN RIVER VALLEY THROUGH THIS EVENING. THE FRONT ALONG WITH AN UPPER LEVEL SHORT WAVE TROUGH WILL HELP TO FOCUS THUNDERSTORM DEVELOPMENT ALONG AND NORTH OF THE FRONT. DAYTIME HEATING AND INSTABILITY MAY HELP TO FORM A FEW STORMS TO THE SOUTH OF THE FRONT. THE CHANCE OF THUNDERSTORMS...FOR THE DHT AND GUY TAF SITES WILL PROBABLY LAST THROUGH MUCH OF THE NIGHT. AN MCS IS EXPECTED TO DEVELOP IN THE OKLAHOMA PANHANDLE/NORTHERN TEXAS PANHANDLE AND THEN IT IS EXPECTED TO MOVE EAST NORTH OF THE FRONT. LOW CLOUDS AND FOG MAY AGAIN BE POSSIBLE AT THE DHT AND GUY TAF SITES AFTER ABOUT 10Z. && .PREV DISCUSSION... /ISSUED 704 AM CDT MON AUG 17 2009/ AVIATION... 0600 UTC TAFS...WIDELY SCT SHRA/TSRA HAVE DEVELOPED IN VICINITY OF A FRONTAL BOUNDARY THAT IS DRAPED ACROSS THE NRN TX PANHANDLE. ALTHOUGH THIS ACTIVITY HAS SHOWN SIGNS OF WEAKENING...EXPECT THE FRONTAL BOUNDARY TO BECOME QUASI STATIONARY TODAY AND GENERATE ADDITIONAL SCT SHOWERS/STORMS. IN ADDITION...SEVERAL UPPER LEVEL DISTURBANCES WILL SLIDE ACROSS THE SOUTHERN PLAINS TODAY...HELPING TO ENHANCE TSRA DEVELOPMENT. HAVE OPTED TO INCLUDE VCTS IN TAFS DURING THE AFTERNOON WITH STORMS TO CONTINUE DURING THE EVENING. RIGHT NOW WENT THE OPTIMISTIC ROUTE AND KEPT CONDITIONS VFR ALTHOUGH WOULD NOT BE SURPRISED TO SEE MVFR CONDITIONS IN ANY OF THE STRONGER STORMS. LLVL JET DEVELOPS ACROSS THE SOUTHERN PLAINS EARLY TUESDAY MORNING...KEEPING A PERSISTENT MOISTURE FEED NEAR THE SFC. POSSIBLE FOR GUY/DHT TO SEE PATCHY AREAS OF FOG ON THE NORTH SIDE OF THE BOUNDARY IN THE COOL AIR WITH CONDITIONS DROPPING TO MVFR AND EVEN IFR. ADDITIONAL STORMS CAN DEVELOP IN THE VICINITY OF THE LLVL JET AND HAVE CB REMARKS IN UNTIL THE END OF THE FORECAST PERIOD. CLK PREV DISCUSSION... /ISSUED 525 AM CDT MON AUG 17 2009/ UPDATE... SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING ALONG THE FRONTAL BOUNDARY ACROSS THE WESTERN TEXAS PANHANDLES. WILL UPDATE ZONES TO INCLUDE SLIGHT CHANCE POPS AREA WIDE FOR THIS MORNING. PREV DISCUSSION... /ISSUED 311 AM CDT MON AUG 17 2009/ DISCUSSION... FRONTAL BOUNDARY LOCATED JUST NORTH OF AMA ATTM. FRONT TO REMAIN QUASI STATIONARY ACROSS THE TX PANHANDLE THROUGH TUE NIGHT. THE FRONT SHOULD DRIFT NORTHWARD THIS AFTERNOON AND THEN SOUTHWARD TONIGHT. BEST RAIN CHANCES WILL BE POST FRONTAL. WEAK DISTURBANCES RIDING MID LEVEL ZONAL FLOW WILL ENHANCE RAINFALL CHANCES FROM TIME TO TIME. APPEARS THE BEST CHANCES FOR TSTMS WILL BE ACROSS THE OK AND NORTHERN TEXAS PANHANDLE THIS EVENING AND AREA WIDE TUESDAY AFTERNOON AND TUESDAY NIGHT IN RESPONSE TO WEAK DISTURBANCE ALOFT. SOME OF THE STORMS WILL LIKELY PRODUCE LOCALLY HEAVY RAINFALL ALONG WITH LOCALIZED FLOODING. A FEW STORMS COULD BECOME MARGINALLY SEVERE...ESPECIALLY STORMS NEAR THE FRONT BOUNDARY. DAMAGING WINDS AND MARGINALLY SEVERE HAIL WILL BE THE PRIMARY CONCERNS. WEAK SUBSIDENCE BEHIND DEPARTING SHORTWAVE MAY BRING A BREAK IN THE RAIN CHANCES WED. ANOTHER COLD FRONT LIKELY TO MOVE THROUGH THE PANHANDLES EARLY THU. ISOLATED STORMS POSSIBLE ALONG THE FRONT...ESPECIALLY ACROSS THE EASTERN PANHANDLES. POST FRONTAL STABLE AIR ALONG WITH DIMINISHING CHANCES FOR STORMS THU NIGHT. CENTER OF UPPER RIDGE EXPECTED TO MOVE DIRECTLY OVERHEAD THIS WEEKEND. CANT RULE OUT AN ISOLATED STORM OR TWO...BUT SUBSIDENCE CAP WILL LIKELY PRECLUDE ANY ORGANIZED ACTIVITY. TRENDED MAX TEMPS A BIT BELOW GUIDANCE...ESPECIALLY ON TUE AND THU. ON TUE...CLOUDS...FRONT AND RAIN CHANCES LIKELY TO KEEP TEMPS A BIT COOLER THAN ADVERTISED AND BELIEVE ADVERTISED TEMPS WERE TOO WARM ON THU DUE TO FRONTAL PASSAGE. TRENDING WARMER AND DRIER THIS WEEKEND. FIRE WEATHER... MINIMAL FIRE WEATHER CONCERNS UNTIL FURTHER NOTICE. RAIN CHANCES CONTINUE AND FUELS REMAIN GREEN. MIN RH VALUES WELL ABOVE 20 PERCENT AND GENERALLY LIGHT WINDS FOR THE NEXT SEVERAL DAYS. && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 15/10
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT MON AUG 17 2009 OKZ001>003-TXZ001>020-181100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT MON AUG 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES THROUGH TONIGHT. A FEW OF THE STORMS THAT FORM MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGEST STORMS...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES TUESDAY THROUGH THURSDAY. SOME OF THE STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGEST STORMS...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGEMENT GROUPS MAY BE CALLED UPON FOR ACTIVATION THROUGH TONIGHT. GOEHRING
The Amarillo radar (KAMA), 0 km away, was scanning. The volume nearest the first event began at 19:54 UTC.
35 hail, 4 thunderstorm wind. Local standard time, as filed.
The general public reported that the nickel to quarter size hail was covering the ground.
A trained spotter reported that the hail fell near 34th Avenue and Georgia Street.
An off-duty National Weather Service employee reported the hail at Interstate 40 and Eastern Street.
A trained spotter reported the hail in the Pleasant Valley area north of Amarillo.
The large hail produced a dent in a vehicle the size of a grapefruit.
A trained spotter reported broken windshields and dented vehicles in Groom due to the large hail.
A trained spotter reported that the hail covered the ground.
The general public reported that the hail ranged in size from golf balls to baseballs.
The general public estimated the thunderstorm wind gust to be around fifty-six knots.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193684, 193692, 193685, 193689, 193686, 193687, 193726, 193688, 193727, 193690, 193693, 193694, 193696, 193697, 193698, 193699, 193700, 193712, 193701, 193724, 193702, 193707, 193708, 193706, 193709, 193711, 193714, 193728, 193715, 193716, 193717, 193718, 193719, 193720, 193721, 193722, 193725, 193729, 193723.